Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Flagstaff, AZ

July 16, 2025Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2025, 5:58 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2025, 5:58 PM MST (00:58 UTC)
Expired
Jul 16, 2025, 9:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS55 KFGZ 170058
FFWFGZ
AZC007-017-170400-
/O.NEW.KFGZ.FF.W.0013.250717T0058Z-250717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
558 PM MST Wed Jul 16 2025

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Canyon Creek east of Young...


* Until 900 PM MST.

* At 558 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, urban areas, highways, streets
           and underpasses.

* Some locations that will experience flash flooding include...
  Chediski Mountain, Chediski Peak, Grasshopper Butte and Pendleton 
  Mesa.

This includes the following creeks, washes and rivers...
  Salt Creek, Black Canyon, Oak Creek, Bear Creek, Canyon Creek, 
  Foot Canyon, Carrizo Creek, Cibecue Creek and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3426 11075 3428 11075 3429 11074 3432 11069
      3421 11050 3409 11066 3389 11068 3392 11073
      3396 11088 3414 11086 3426 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Konieczny
2 follow-up statements
133 
WGUS75 KFGZ 170217
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
717 PM MST Wed Jul 16 2025

AZC007-017-170400-
/O.CON.KFGZ.FF.W.0013.000000T0000Z-250717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
717 PM MST Wed Jul 16 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR GILA AND NAVAJO COUNTIES INCLUDING CANYON CREEK EAST OF YOUNG...

At 717 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, urban areas, highways, streets and
         underpasses.

Some locations that will experience flash flooding include...
  Chediski Mountain, Chediski Peak, Grasshopper Butte and Pendleton 
  Mesa.

This includes the following creeks, washes and rivers...
  Bear Creek, Foot Canyon, Salt Creek, Carrizo Creek, Oak Creek, 
  Spring Creek, Black Canyon, Canyon Creek and Cibecue Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

&&

LAT...LON 3426 11075 3428 11075 3429 11074 3432 11069
      3421 11050 3409 11066 3389 11068 3392 11073
      3396 11088 3414 11086 3426 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Konieczny
514 
WGUS75 KFGZ 170354
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
854 PM MST Wed Jul 16 2025

AZC007-017-170404-
/O.EXP.KFGZ.FF.W.0013.000000T0000Z-250717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Navajo AZ-
854 PM MST Wed Jul 16 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR GILA 
AND NAVAJO COUNTIES INCLUDING CANYON CREEK EAST OF YOUNG...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3426 11075 3428 11075 3429 11074 3432 11069
      3421 11050 3409 11066 3389 11068 3392 11073
      3396 11088 3414 11086 3426 11076

$$

Konieczny

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:10 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 4:10 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
410 PM MST Wed Jul 16 2025

.SYNOPSIS...A more active monsoonal period is forecast through
Friday, with numerous to widespread showers and thunderstorms
expected each day. Cooler temperatures are also expected through
the rest of the week.

&&

.DISCUSSION...Today...A weak trough sitting off the coast of Baja
California is prevalent in mid-level WV imagery. This sits in
conjunction with general ridging over New Mexico and Texas. These
features are working to set up an ideal axis of southerly moisture
advection into northern AZ. The 18Z FGZ sounding shows precipitable
water right around 0.79 inches, up from 0.65 inches at 12Z. We are
seeing activity firing along the higher terrain sites as of 1430
MST. Conditions are ideal for cells to stay rather stationary while
maintaining high precipitation rates, and there is a risk of flash
flooding today. Other than flooding the hazards expected today are
hail and gusty outflows to around 35-45 mph.

Tonight...Ample moisture will be present well into the overnight
hours. Things stay active as we see a transition to lighter and
widespread showers northeast of the Mogollon Rim a little after
sunset. Additionally, a small vorticity maxima currently apparent in
satellite imagery south of Tucson is heading towards northern AZ.
This feature could bring a region of overnight showers to Yavapai
county lasting through tomorrow morning, but there is some
uncertainty in the guidance at this time.

Tomorrow and Friday...The low pressure system continues to meander
northward and we will see another round of convection initiate
around 1200-1300 MST tomorrow. Further periods of locally heavy
precipitation are possible. This is complicated by the fact that the
latest hi-res model runs are picking up a trend where dry mid-level
air wraps around the cyclone and begins to intrude northern AZ. This
will help to shut down thunderstorm activity after sunset Thursday,
and PW will tick down a bit Thursday afternoon through Friday.
Overall high coverage of thunderstorms is still expected each day,
but perhaps a bit less numerous than today.

Saturday and beyond...Another round of dry air may intrude this
weekend. Right now it looks as if it will be wet enough for some
scattered-numerous thunderstorm activity on Saturday, but this is
still very uncertain. After the trough passes, a period of drier
conditions could be in store. However, high pressure out east
maintains its structure and keeps enough moisture around for daily
isolated to scattered thunderstorm activity.

&&

.AVIATION...Thursday 17/00Z through Friday 18/00Z...-SHRA/-TSRA
will continue through at least 06Z, with -SHRA possible overnight
primarily along and south of the Mogollon Rim. Heavier storms will
be capable of producing gusty/erratic winds (35-45 kts). Outside
of outflow driven winds, look for variable winds 5-15 kts. VFR
conditions should persist, but brief MVFR ceilings and
visibilities will be possible in heavier storms.

OUTLOOK...Friday 18/00Z through Sunday 20/00Z...SHRA/TSRA will
continue through the outlook period, with best chances between
18Z-03Z. Stronger storms will be capable of producing heavy rain,
gusty/erratic winds, hail, and lightning. Outside of storm driven
outflow winds, looks for W-SW winds 5-15 kts. MVFR conditions
possible in heavier storms, with VFR conditions expected
otherwise.

&&

.FIRE WEATHER...Thursday and Friday...Increasing monsoon moisture
will bring numerous thunderstorm Thursday and Friday, capable of
producing a wetting rainfall. Gusty/erratic outflow winds and flash
flooding will be the primary hazards. Otherwise, daytime winds west
through southwest 5-10 mph with gusts 10-20 mph each day.

Saturday through Monday...Scattered showers and thunderstorms on
Saturday, becoming scattered to isolated Sunday and Monday.
Wetting rains are likely within any stronger storms. Winds west
through southwest 5-10 mph with gusts 10-20 mph each day. Gusty,
erratic winds possible in and around thunderstorm

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Lewandowski
AVIATION...Konieczny
FIRE WEATHER...Lewandowski

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:07 PM MSTSpecial Weather StatementFGZ23 min
Jul 16, 6:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Jul 16, 6:45 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Jul 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 17, 4:43 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.